analgesia and lactation
Last reviewed 01/2018
Paracetamol is a relatively safe minor analgesic for breast feeding mothers. Rarely, a rash may follow in the child. Asprin is not to be given: it is readily transferred into breast milk where it can cause Reye's syndrome.
NSAID's are conveyed to milk in low concentration. Naproxen and indomethacin have both been linked with rare adverse reactions and so should be avoided. Drugs such as ibuprofen and ketoprofen have shorter half lives and so are more suitable.
Narcotic analgesics appear to be safe in one-off doses post-partum. Multiple doses are linked to accumulation with linked respiratory depression. Again, if there is an early history of respiratory compromise, narcotics should be avoided; alternatives include PCA pumps and the epidural route.
The respective summary of product characteristic (SPC) must be consulted before prescribing a drug during breast feeding.